Virginia, 2016

Heat in Virginia, August 11, 2016

August 11, 2016 · NWS LWX · 2 events in 2 counties and zones

A southerly flow around high pressure to the east cause hot and humid conditions over the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow around high pressure to the east cause hot and humid conditions over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 8:52 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 11, 8:52 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
952 AM EDT Thu Aug 11 2016

.SYNOPSIS...
High pressure will remain over the western Atlantic through the
weekend. A south to southwest flow will usher in hot and humid
conditions during this time. A cold front will slip south into the
area by Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Temperatures are in the U70S/L80S this morning. Mostly sunny
conditions expected today and result in temperatures reaching the
90s and U80s at higher elevations. A heat advisory is in effect
for the metro I-95 corridor with the highest heat indices in the
city centers and along the Chesapeake Bay and Potomac River.

Isolated to scattered showers and thunderstorms are expected to
form across the Potomac Highlands and move eastward this
afternoon. Most activity will be north and west of the metros.

Previous Discussion...

Latest analysis shows subtropical ridge centered just to our south
and east along the North and South Carolina coast. High pressure
remains out in the Atlantic...and upper-level disturbances
continue to pass by to our north around the periphery of the
subtropical ridge.

A south to southwest flow will continue for today...ushering in
more hot and humid conditions. Latest guidance shows 925-850mb
temps about a degree or two celsius warmer compared to Wednesday.
Given the warmer temps aloft...max temps are forecast to be a
couple degrees hotter compared to Wednesday. This will cause max
temps to be in the lower to middle 90s across most locations.
Dewpoints should be similar to Wednesday...with lower to middle
70s across most areas but perhaps even a bit higher toward the
waters. The combination of the heat and humidity will cause heat
indices for valley locations west of the Blue Ridge Mountains to
be in the upper 90s to around 100 degrees...and for locations east
of the Blue Ridge Mountains to top off around 100 to 105 degrees.
The highest heat indices are expected near the I-95 urban
corridor...and a heat advisory is in effect for those areas this
afternoon and early evening.

There are a couple factors that may keep temps a tad cooler this
afternoon. One is that debris clouds from convection to the
north may advect overhead...but with a southwest flow at this
mid-levels current thinking is that the cloud deck should be thin
enough to allow for some sunshine. The other is
convection...scattered showers and thunderstorms are expected this
afternoon and evening. However...given the limited coverage
confidence is too low at this time to put cooler temps in the
forecast.

Most showers and thunderstorm activity will be this afternoon and
evening due to the unstable atmosphere from the hot and humid
conditions. The most widespread coverage should be for locations
across the Potomac and Allegheny Highlands...where 500mb heights
will be a bit lower and terrain circulation will act as a lifting
mechanism. A couple storms may become strong...with locally gusty
winds and heavy rainfall. Heavy rain could lead to localized flash
flooding but as of now the threat appears to be isolated due to
the fact that storms should have some movement...around 10 to 15
knots.

Most convection should dissipate later tonight due to the loss of
daytime heating. Very warm and humid conditions will persist
tonight. Min temps will range from the 60s in the mountains to the
upper 70s/near 80 in Washington and Baltimore.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Similar pattern will remain in place Friday through Saturday night
with the subtropical ridge nearby and High pressure out in the
Atlantic. A south to southwest flow will usher in more hot and
humid conditions. In fact...max temps may even be a couple degrees
hotter Friday and Saturday with Saturday looking like the best
chance to be the hottest day. Mid to upper 90s are likely across
most locations. More heat advisories may be needed these
days...especially for locations east of the Blue Ridge Mountains.

The heat and humidity will lead to a few showers and
thunderstorms...mainly during the afternoon and evening hours each
day. Again...the highest coverage should be across the Allegheny
and Potomac Highlands where terrain circulation will act as a
lifting mechanism. Very warm and humid conditions will persist
both Friday and Saturday night...exacerbating the affect of the
heat wave.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Region remains on the western periphery of the surface high
centered over the Atlantic and under a sprawling ridge aloft to
end the weekend and head into the new week. Increasing cloud cover
ahead of an approaching front will aid in keeping temps slightly
cooler than previous days, though still well above normal. Dew
points remaining well into the 70s as well on southwesterly flow,
so expect the warm and humid conditions to persist into early next
week. Scattered showers and thunderstorms will be possible Sunday
and Monday, especially along a developing thermal trough just east
of the Blue Ridge.

Heading into the middle of the week, low pressure trekking through
the Great Lakes into New England will dragged its associated cold
front slowly into the Mid-Atlantic. However, the ridge looks to
win out, weakening the trough and turning the flow into near-
zonal. As such, expect the front to sink into the Mid-Atlantic
but progress little further with no movement to drive it. This
boundary will continue to act as a trigger point for showers and
thunderstorms each day. It will also aid in suppressing the worst
of the heat, returning temps to near normal.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
High pressure will remain over the Atlantic...and a south to
southwest flow will persist through Saturday night. A few showers
and thunderstorms are possible today through Saturday...especially
during the afternoon and evening hours. However...coverage should
remain scattered due to upper-level high pressure nearby.

Generally VFR conditions, with sub-VFR possible with any
thunderstorms that develop Sun-Wed. Winds SW less than 12 knots.

&&

.MARINE...
High pressure will remain over the Atlantic through Saturday
night. A south to southwest flow will continue during this time.
Winds may channel up the Bay and lower Tidal Potomac
River...causing gusts to reach SCA criteria. A small craft
advisory is in effect until 6 am for these areas. There may be a
brief lull in the winds later this morning...but a small craft
advisory is in effect for this afternoon through tonight for the
same areas. Additional small craft advisories may be needed
through Saturday night.

SCA conditions possible Sunday, with diminishing winds dropping
below SCA criteria Mon-Wed. Each day thunderstorms will be
possible over the waters, producing gusty winds.

&&

.TIDES/COASTAL FLOODING...
A southerly flow has caused tidal anomalies around one-quarter to
one-half foot above normal. The southerly flow will continue
through the weekend. This may cause tidal anomalies to increase a
bit...but the flow may remain just west of south keeping anomalies
low enough to prevent minor tidal flooding. Will have to watch
anomalies through this weekend...particularly during the late
night and morning high tide cycle.

&&

.CLIMATE...
Unseasonably hot and humid conditions are expected through the
weekend. Below is a list of record max temps and record high min
temps for DCA...BWI...and IAD through Sunday

                        Record High:       Record High Minimum

For DCA:
Thursday August 11th:  101 in 1900:        80 in 2010
Friday August 12th:     99 in 1926:        78 in 2005
Saturday August 13th:  101 in 1881:        79 in 1995
Sunday: August 14th:   100 in 1943:        80 in 2002

For BWI:
Thursday August 11th:  100 in 1900:        82 in 1900
Friday August 12th:     99 in 1900:        78 in 1926
Saturday August 13th:   99 in 2002:        79 in 1872
Sunday August 14th:     99 in 1985:        77 in 1947

For IAD:
Thursday August 11th:   97 in 2010:        75 in 1988
Friday August 12th:     98 in 2002:        75 in 1988
Saturday August 13th:   98 in 2002:        76 in 1988
Sunday August 14th:    100 in 1985:        75 in 2002

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ011-013-014-
     016-504-506.
VA...Heat Advisory until 8 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 6 PM EDT
     Friday for ANZ531>534-537-539>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/HAS
SHORT TERM...BJL
LONG TERM...Sears
AVIATION...BJL/Sears
MARINE...BJL/Sears
TIDES/COASTAL FLOODING...LWX
CLIMATE...LWX
Hazardous weather outlook, Aug 11, 4:00 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 AM EDT THU AUG 11 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-120900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
500 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM NOON TODAY UNTIL 8 PM THIS
EVENING FOR LOCATIONS NEAR THE INTERSTATE 95 CORRIDOR. HEAT
INDICES AROUND 105 DEGREES ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HOT AND HUMID AIRMASS WILL CONTINUE TO AFFECT THE REGION FRIDAY
THROUGH SUNDAY. THIS WILL LEAD TO THE LIKELIHOOD OF HEAT INDICES
AROUND 105 DEGREES EACH DAY.

A COLD FRONT WILL STALL OUT OVERHEAD MONDAY THROUGH
WEDNESDAY...BRINGING THE CHANCE FOR SHOWERS AND THUNDERSTORMS.
HEAVY RAINFALL IS LIKELY IN ANY OF THESE THUNDERSTORMS AND THIS
MAY LEAD TO FLASH FLOODING. DETAILS REMAIN HIGHLY UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-120900-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
500 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES AROUND 100 TO 105 DEGREES ARE POSSIBLE FRIDAY THROUGH
SUNDAY...ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS.

A HOT AND HUMID AIRMASS WILL REMAIN OVER THE REGION FRIDAY THROUGH
SUNDAY. THIS WILL LEAD TO CHANCES OF SHOWERS AND THUNDERSTORMS
EACH DAY. THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND THIS MAY
LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY OVER THE ALLEGHENY
AND POTOMAC HIGHLANDS.

A COLD FRONT WILL STALL OUT NEARBY MONDAY THROUGH
WEDNESDAY...LEADING TO THE POSSIBILITY OF MORE SHOWERS AND
THUNDERSTORMS. HEAVY RAINFALL IS LIKELY IN ANY OF THESE
THUNDERSTORMS AND THIS MAY LEAD TO FLASH FLOODING. DETAILS REMAIN
HIGHLY UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Fairfax

When
August 11, 12:00 PM EST to 4:00 PM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported at Reagan National.

Heat, Arlington

When
August 11, 12:00 PM EST to 4:00 PM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported at Reagan National.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656132, 656133.